Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 192, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 15, 2013, 5:51 PM EDT for Dixie County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2013, 5:51 PM EDT (21:51 UTC)
- Expired
- Sep 15, 2013, 6:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Dixie County, FL
The radar
The Tallahassee radar (KTLH), 144 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1568 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467
WUUS52 KTAE 152151
SVRTAE
FLC029-152230-
/O.NEW.KTAE.SV.W.0192.130915T2151Z-130915T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
551 PM EDT SUN SEP 15 2013
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DIXIE COUNTY IN FLORIDA...
* UNTIL 630 PM EDT
* AT 545 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF SHIRED ISLAND...AND MOVING WEST TO SOUTHWEST AT 5 TO
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HORSESHOE BEACH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 2938 8321 2942 8324 2942 8329 2947 8332
2949 8336 2948 8337 2950 8341 2957 8341
2966 8337 2956 8307 2938 8308
TIME...MOT...LOC 2150Z 095DEG 12KT 2948 8318
$$
24-BLOCK1 follow-up statement
015
WWUS52 KTAE 152212
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EDT SUN SEP 15 2013
FLC029-152230-
/O.CON.KTAE.SV.W.0192.000000T0000Z-130915T2230Z/
DIXIE FL-
612 PM EDT SUN SEP 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN DIXIE COUNTY...
AT 605 PM EDT...ALTHOUGH THE THUNDERSTORM OVER SOUTHWEST DIXIE
COUNTY HAS WEAKENED SOMEWHAT...RADAR PICTURES INDICATE THAT IT IS
STILL CAPABLE OF PRODUCING QUARTER SIZE HAIL OR DAMAGING WINDS IN
EXCESS OF 60 MPH. THEREFORE THE WARNING WILL REMAIN IN EFFECT UNTIL
630 PM EDT. THIS STORM WAS NOW MOVING NORTH AROUND 6 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 2938 8321 2942 8324 2942 8329 2947 8332
2949 8336 2948 8337 2950 8341 2957 8341
2966 8337 2956 8307 2938 8308
TIME...MOT...LOC 2209Z 095DEG 12KT 2948 8325
$$
BLOCKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:13 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 15, 3:13 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 313 PM EDT Sun Sep 15 2013 .NEAR TERM [through Tonight]... Isolated to scattered convection is still expected to develop late this afternoon into the evening hours. So far, dry air aloft has limited the CU field, but most of the available hi-res guidance anticipated a late start to the convection and still develops isolated to scattered activity late in the day. Fairly steep mid-level lapse rates as seen on the 12z KTAE and KTBW soundings could allow for a stronger storm or two as well, but nothing widespread is expected. Convection could linger for a few hours after sunset, but it should mostly be dissipated over land by midnight. Over the coastal waters, convection could occur at any time during the overnight hours, and some of the hi-res guidance indicates some strong convective wind gusts are possible offshore. && .SHORT TERM [Monday through Wednesday]... A rather flat, east-west oriented 500 mb ridge will persist over the Gulf Coast, so we don't expect much in the way of Q-G forcing. However, the thermodynamics, though not extremely favorable, will be sufficient to support stronger moist updrafts driven by mesoscale forcing like sea breeze and outflow boundary interactions. The NWP guidance consensus PoP is generally 20 to 30%, which is near the climatological value. High temperatures will be a few degrees above climo (lower 90s as opposed to upper 80s), and lows will ne near climo (around 70 deg). && .LONG TERM [Wed night through next Sunday] The GFS and ECMWF keep the stronger more amplified 500 mb flow well to our north through the period. Our forecast area will be situated to the east of a weak 500 mb ridge, though this may change by next weekend. The GFS forecasts a weak frontal passage next Sunday or Sunday night while the ECMWF shifts the ridge position off the Southeast coast. Despite these differences, our temperature and PoP forecast is unlikely to be affected that much. The PoP will be near climo (generally in the 20-30% range), as will temperatures. && .AVIATION... [Through 18z Monday] Mainly VFR conditions are expected to prevail through the period outside of isolated to scattered convection this afternoon into this evening. Some brief patchy fog and/or low clouds could also occur for a few hours around dawn. && .MARINE... An interesting marine forecast is shaping up, beginning this evening. While the large scale models show fairly low winds & seas, the Convection Allowing Models (CAM) are forecasting gale force winds to surge over Apalachee Bay this evening, as the FL east coast sea breeze (and associated deep moist convection) emerge off the NW FL coast. We don't forecast storm scale winds, but this could be a cross between mesoscale and storm scale, which isn't uncommon this time of year when the FL east coast sea breeze passes through in the evening. We increased the winds and waves over the global model values (between 00 UTC and 06 UTC), but keep them below advisory levels as we suspect the CAM winds may be overdone. However, this will have to be monitored closely this evening. The next item of interest is the potential for higher surf (and rip current risk) late tonight and Monday, as the forerunners (i.e. longest period swell) from Ingrid reach the NW FL coast. Our local surf algorithm has 3 to 4 ft breakers (with a few higher sets possible) Monday, then gradually diminishing Monday night and Tuesday. These swell will travel northeastward, while the smaller, short-period waves will travel west. Finally, winds and seas may reach exercise caution levels mid week as yet another high pressure system builds along the U.S. eastern seaboard and a broad low pressure system develops in the NW Caribbean. && .FIRE WEATHER... No fire weather concerns are expected for the next several days. && .HYDROLOGY... Ample boundary layer moisture will support locally heavy rain rates the next few days, but deep moist convection will be too isolated to significantly impact local rivers. The rivers continue to recede from this summer's frequent and heavy rains. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 92 72 90 71 / 30 30 20 20 20 Panama City 75 89 76 90 75 / 30 30 20 20 10 Dothan 70 91 70 91 70 / 40 20 20 20 10 Albany 71 91 71 89 70 / 40 20 20 20 20 Valdosta 70 95 70 93 69 / 30 30 20 30 20 Cross City 69 92 70 91 69 / 20 30 20 30 20 Apalachicola 76 88 77 88 77 / 20 30 20 20 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...DVD SHORT TERM...Fournier LONG TERM...Fournier AVIATION...DVD MARINE...Fournier FIRE WEATHER...DVD HYDROLOGY...Fournier
In the hours before
Special weather statement, Sep 15, 5:04 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 504 PM EDT SUN SEP 15 2013 FLZ012>014-112-152130- CALHOUN FL-INLAND BAY FL-INLAND GULF FL-COASTAL BAY FL- 404 PM CDT SUN SEP 15 2013 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...CALHOUN AND GULF COUNTIES... * UNTIL 430 PM CDT AT 356 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 16 MILES EAST OF CALLAWAY...OR 7 MILES SOUTHWEST OF CHIPOLA PARK...OR ON THE NORTHWEST GULF AND SOUTHWEST CALHOUN BORDER...MOVING NORTHWEST AT 15 TO 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3037 8565 3050 8522 3014 8524 3008 8533 TIME...MOT...LOC 2103Z 157DEG 17KT 3020 8532 24-BLOCK
Special weather statement, Sep 15, 5:23 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 PM EDT SUN SEP 15 2013
FLZ034-134-152215-
INLAND DIXIE FL-COASTAL DIXIE FL-
523 PM EDT SUN SEP 15 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DIXIE COUNTY...
* UNTIL 615 PM EDT
AT 517 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES NORTHWEST OF FOWLERS BLUFF...OR 7 MILES WEST OF
YELLOW JACKET...MOVING NORTHWEST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 2950 8341 2959 8342 2962 8341 2973 8330
2952 8307 2942 8314
TIME...MOT...LOC 2123Z 121DEG 14KT 2948 8314
BLOCKThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 5:04 PM EDT | Special Weather Statement | TAE | Bay | 26 min |
| Sep 15, 5:23 PM EDT | Special Weather Statement | TAE | Dixie | 52 min |
| Sep 15, 6:17 PM EDT | Special Marine Warning | TAE | 58 min | |
| Sep 15, 6:39 PM EDT | Special Weather Statement | TAE | Dixie | 21 min |
| Sep 15, 6:46 PM EDT | Special Weather Statement | TAE | Leon | 29 min |
| Sep 15, 6:55 PM EDT | Special Weather Statement | TAE | Leon | 35 min |
| Sep 15, 7:05 PM EDT | Special Weather Statement | TAE | Taylor | 25 min |
| Sep 15, 7:12 PM EDT | Special Marine Warning | TAE | 63 min | |
| Sep 15, 7:27 PM EDT | Special Weather Statement | TAE | Gadsden | 33 min |
| Sep 15, 7:50 PM EDT | Special Marine Warning | TAE | 55 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.